Objective: Many drugs such as minocycline, nitrofurantoin, halothane, non-steroidal anti-inflammatory drugs, anti TNF (Tumor Necrosis Factor) antagonists can induce the autoimmune hepatitis. Herein, we aimed to assess patients suffering from drug induced autoimmune hepatitis who were hospitalized with acute hepatitis like transaminase elevations to our clinic between 2009-2015.
Method: The patients were determined using simplified diagnostic criteria of the International Autoimmune Hepatitis Group.
Results: We determined 9 patients whose score were compatible with the diagnosis of Autoimmune hepatitis (AIH). Three patients were older than 50, and six patients were between 19 and 31. Seven of nine patients were female. The drugs thought responsible for AIH were as follows; ciprofloxacin alone, amoxicillin plus nimesulid, amoxicillin plus ornidazole, amoxicillin alone, a combined oral contraceptive pill plus a mixture of natural drugs, metronidazole plus dexketoprofen, ramipril plus metronidazole, levofloxacin alone and venlafaxine plus mianserin for each case. Five of nine patients had been followed up conservatively upon discontinuation of drug(s) and did not need any treatment during hospitalization and resolved spontaneously. Four patients received immunosuppressive treatment which was withdrawn in 3 of those 4 patients after 3 to 6 months upon remission without relapse.
Conclusion: Drug induced autoimmune hepatitis (DIAIH) can be presented with acute hepatitis of unknown etiology. Female sex seems to be a risk factor for DIAH. Treatment decisions should be given according to patient’s clinical status and follow up at acute presentations. There can be no treatment need, but, when needed generally a short course of immunosuppressive treatment can be sufficient.Author(s): Yilmaz Bilgic, Hakan Harputluoglu, Cengiz Yilmaz, Nese Karadag, Yasir Furkan Cagin, Sami Akbulut, Yuksel Seckin, Orkide Kutlu, Oguzhan Yildirim, Murat Harputluoglu